Alert archive / Nevada / Wind Advisories in 2020

Wind Advisory 1, NWS Elko, NV

January 15, 20205 counties in Nevada

NWS Elko, NV issued this wind advisory at Jan 15, 2020, 2:40 PM PST for 5 counties in Nevada. It took effect at Jan 16, 2020, 10:00 AM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2020, 2:40 PM PST (22:40 UTC)
In effect from
Jan 16, 2020, 10:00 AM PST
Expired
Jan 16, 2020, 9:06 PM PST
In force
11 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 133 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

416 
WWUS75 KLKN 152240
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
240 PM PST Wed Jan 15 2020

NVZ034-035-037-039>041-161200-
/O.NEW.KLKN.WI.Y.0001.200116T1800Z-200117T0600Z/
Ruby Mountains/East Humboldt Range-White Pine County-
Southern Lander County and Southern Eureka County-
South Central Elko County-Northwestern Nye County-
Northeastern Nye County-
Including the cities of Secret Pass, Lamoille Canyon, 
Harrison Pass, Ely, Ruth, McGill, Connors Pass, 
Great Basin National Park, Austin, Austin Summit, Eureka, 
Diamond Valley, Pinto Summit, Wells, Ruby Valley, Pequop Summit, 
Tonopah, Round Mountain, Duckwater, and Currant Summit
240 PM PST Wed Jan 15 2020

...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST THURSDAY...

* WHAT...South winds 20 to 35 mph with gusts up to 60 mph
  expected. Highest winds are expected along higher mountains and 
  summits. 

* WHERE...Ruby Mountains/East Humboldt Range, White Pine County, 
  Southern Lander County and Southern Eureka County, South 
  Central Elko County, Northwestern Nye County and Northeastern 
  Nye County.

* WHEN...From 10 AM to 10 PM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. 

* ADDITIONAL DETAILS...Blowing dust is possible over portions of
  central NV over and to the north of areas void of surface snow 
  pack. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
3 follow-up statements
867 
WWUS75 KLKN 161014
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
214 AM PST Thu Jan 16 2020

NVZ034-035-037-039>041-161815-
/O.CON.KLKN.WI.Y.0001.200116T1800Z-200117T0600Z/
Ruby Mountains/East Humboldt Range-White Pine County-
Southern Lander County and Southern Eureka County-
South Central Elko County-Northwestern Nye County-
Northeastern Nye County-
Including the cities of Secret Pass, Lamoille Canyon, 
Harrison Pass, Ely, Ruth, McGill, Connors Pass, 
Great Basin National Park, Austin, Austin Summit, Eureka, 
Diamond Valley, Pinto Summit, Wells, Ruby Valley, Pequop Summit, 
Tonopah, Round Mountain, Duckwater, and Currant Summit
214 AM PST Thu Jan 16 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
10 PM PST THIS EVENING...

* WHAT...South winds 20 to 35 mph with gusts up to 60 mph 
  expected. Highest winds are expected along higher mountains 
  and summits.

* WHERE...Ruby Mountains/East Humboldt Range, White Pine County, 
  Southern Lander County and Southern Eureka County, South 
  Central Elko County, Northwestern Nye County and Northeastern 
  Nye County.

* WHEN...From 10 AM to 10 PM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Blowing dust is possible over portions of 
  central NV over and to the north of areas void of surface snow 
  pack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
922 
WWUS75 KLKN 162249
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
249 PM PST Thu Jan 16 2020

NVZ034-035-037-039>041-170600-
/O.CON.KLKN.WI.Y.0001.000000T0000Z-200117T0600Z/
Ruby Mountains/East Humboldt Range-White Pine County-
Southern Lander County and Southern Eureka County-
South Central Elko County-Northwestern Nye County-
Northeastern Nye County-
Including the cities of Secret Pass, Lamoille Canyon, 
Harrison Pass, Ely, Ruth, McGill, Connors Pass, 
Great Basin National Park, Austin, Austin Summit, Eureka, 
Diamond Valley, Pinto Summit, Wells, Ruby Valley, Pequop Summit, 
Tonopah, Round Mountain, Duckwater, and Currant Summit
249 PM PST Thu Jan 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...South winds 20 to 35 mph with gusts up to 60 mph 
  expected. Highest winds are expected along higher mountains 
  and summits.

* WHERE...Ruby Mountains/East Humboldt Range, White Pine County, 
  Southern Lander County and Southern Eureka County, South 
  Central Elko County, Northwestern Nye County and Northeastern 
  Nye County.

* WHEN...Through 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Blowing dust is occurring over portions of
  central NV which are void of surface snow pack. Dust will blow
  northward and may reach areas with snow cover. Reduced
  visibilities in blowing dust are possible into this evening. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
283 
WWUS75 KLKN 170506
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
906 PM PST Thu Jan 16 2020

NVZ034-035-037-039>041-170615-
/O.CAN.KLKN.WI.Y.0001.000000T0000Z-200117T0600Z/
Ruby Mountains/East Humboldt Range-White Pine County-
Southern Lander County and Southern Eureka County-
South Central Elko County-Northwestern Nye County-
Northeastern Nye County-
Including the cities of Secret Pass, Lamoille Canyon, 
Harrison Pass, Ely, Ruth, McGill, Connors Pass, 
Great Basin National Park, Austin, Austin Summit, Eureka, 
Diamond Valley, Pinto Summit, Wells, Ruby Valley, Pequop Summit, 
Tonopah, Round Mountain, Duckwater, and Currant Summit
906 PM PST Thu Jan 16 2020

...WIND ADVISORY IS CANCELLED...

Wind speeds are decreasing rapidly across the region. Some places
in central Nevada may still have gusty winds but they should stay
below the level where they can do any damage. Still...be careful
driving high profile vehicles, especially over summits.

$$

For more information from the National Weather Service visit
http://weather.gov/lkn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Jan 15, 2:39 PM PST, 1 minute earlier.

Area forecast discussion, Jan 15, 2:39 PM PST, 1 minute before
Area Forecast Discussion
National Weather Service Elko NV
239 PM PST Wed Jan 15 2020

.SYNOPSIS...Increasing high clouds tonight with snow showers
moving into western Humboldt County late Thursday morning. Snow
showers spread from NW to SE across NV Thursday into Thursday
night. Ahead of the cold front and snow on Thursday winds will be
gusty. A few lingering snow showers on Friday, otherwise dry
through the weekend.

&&

.SHORT TERM...This evening through Saturday. Increasing
southwesterly flow over northern and central NV this evening into
Thursday will bring high clouds, slightly above normal
temperatures and some gusty southerly winds to the region.
A Wind Advisory has been issued for all central NV zones along
with the Ruby Mt. zone and areas just to the east of the Rubys.
Strongest winds and gusts on Thursday will be over and near
White Pine County during the afternoon and early evening hours.
There may be some blowing dust over portions of central NV on
Thursday in areas where there is no snowpack. Blowing snow is
likely later on Thursday over much of northeastern and central NV
with the frontal passage and possibly for a couple hours post-
frontal into Thursday evening.

The cold front will move into western Humboldt County late
Thursday morning and gradually pass from NW to SE across the
region through Thursday night. Light snow should reach the
Winnemucca area by late Thursday afternoon or early evening,
bringing an inch or so of new snow by midnight. At Elko snow is
expected to begin around 8:30PM give or take an hour or so, with
around an inch and a half of new snow by or shortly after
midnight. For the city of Eureka, snow is expected to begin around
9PM to 10PM with around an inch of accumulation by around 2AM.
For Ely snow begins near or shortly before midnight with 2-3
inches of new snow by sunrise Friday morning. Other areas such as
West Wendover and Tonopah may see some light flurries, however
accumulations should be a quarter inch or less.

Snow flurries linger around the region on Friday with best chances
for a dusting of snow being over and near higher mountains of
mainly Elko County. Dry Friday night through Saturday with partly
to mostly cloudy skies as mid and high level clouds pass over the
region under a near zonal flow aloft.

.LONG TERM...Saturday night through next Wednesday. Deterministic
Models, model blends, and ensembles in very good agreement
through Monday morning. A quasi-zonal flow pattern will occur
early in the weekend across the West Coast states and Nevada with
only weak ripples of shortwave energy embedded within the
westerlies aloft. A progressive ridge will amplify as it works its
way across the state on Sunday ensuring dry weather and
relatively mild weather for this time of winter considering we
have entered the period of potentially coldest climatological
temperatures especially at night.

The next Pacific trough will impact central, and more so northern
Nevada later Monday night into Tuesday with patchy light snow or
light snow showers that will likely linger into Wednesday across
the north. At this time snowfall amounts are expected to be
quite light ranging from trace amounts to less than an inch in
valleys north of highway US 50 and 1 to 3 inches in the mountains
of mainly Elko County. The airmass associated with this system
will be on the mild side so a little rain could mix in with the
snow up into southern Humboldt and Lander counties Tuesday
afternoon and early evening.

Otherwise, daytime highs will range from around or a couple of
degrees above freezing in the far north to mid 40s to near 50
farther south and deeper into Nye County. Nighttime lows will
generally be in the teens and 20s though 5 to 10 degrees colder
in the snow covered valleys of the northeast especially if some
clearing occurs Saturday night into Sunday morning.

&&

.AVIATION...VFR conditions with increasing high/mid-level
clouds expected at all terminals through Thursday afternoon
ahead of progressive upper trough and surface front. Areas of
snow will accompany frontal passage from west to east Thursday
evening/night while producing MVFR to brief intervals of IFR/LIFR
conditions. Snow will first impact KWMC around or shortly after
00Z Friday. Gusty south to southwest surface winds of 30 to near
40 kts will develop on Thursday mainly at KELY and KTPH. LLWS
possible as 40 to 50 KT winds will be present above valley
inversions around/above 3000 feet later tonight through Thursday
afternoon.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM to 10 PM PST Thursday for Northeastern
Nye County-Northwestern Nye County-Ruby Mountains/East Humboldt
Range-South Central Elko County-Southern Lander County and
Southern Eureka County-White Pine County.

&&

96/95/95

Nearby

Wind Advisories in Nevada, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.